North Carolina, 2022

Tornado and Tropical Storm in North Carolina, September 30, 2022

September 30, 2022 · NWS ILM · 13 events in 10 counties and zones

Hurricane Ian made landfall along the west coast of Florida on September 28, 2022, then moved across the Florida peninsula and exited off the east coast of Florida on September 29, 2022. Ian then moved north and made a second landfall near Georgetown, SC on September 30, 2022.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Hurricane Ian made landfall along the west coast of Florida on September 28, 2022, then moved across the Florida peninsula and exited off the east coast of Florida on September 29, 2022. Ian then moved north and made a second landfall near Georgetown, SC on September 30, 2022. Ian resulted in a variety of impacts across southeast North Carolina from strong winds to storm surge and an isolated tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Sep 30, 5:37 AM EST, 23 minutes earlier.

Area forecast discussion, Sep 30, 5:37 AM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
637 AM EDT Fri Sep 30 2022

.SYNOPSIS...
Ian is expected to make landfall along the South Carolina
coast later today as a hurricane before rapidly weakening as it
tracks northwest towards the mountains. Ian will continue to bring
gusty winds, coastal flooding, widespread rainfall with
possible flooding, and isolated tornadoes today. Only low-end
rain chances will linger into early next week before cooler and
drier air moves in midweek.

&&

.NEAR TERM /THROUGH TONIGHT/...
Ian will continue to move up through the coastal waters off the
SE Coast, tracking back on land over SC coast later today. Ian
should remain a hurricane as it makes landfall over SC coast but
will rapidly weaken into tonight as it moves farther inland.

Northeasterly winds will shift around and increase to tropical
storm force with hurricane force gusts possible, mainly along
the SC coast between Georgetown and Horry counties. The
increasing onshore flow will cause coastal flooding and some
beach erosion along the beaches. Periods of heavier rain will
spread onshore and inland with rainfall amounts up to 4 to 7
inches over northeast SC and amounts closer to 3 to 5 inches
over southeast NC. This should produce some flooding of roadways
and increase river and stream levels. Overall the track has
been trending to a more northerly landfall over SC which will
increase potential for greater winds, surge and flooding
rainfall across the area, especially over NE South Carolina.
Isolated tornadoes are also possible. Keep updated with latest
tropical headlines and other watches and warnings for your
specific area at weather. gov or in our briefing at
weather.gov/media/ilm/LatestBriefing.pdf. Also keep up on social
media @NWSWilmingtonNC on Facebook, Twitter, and Instagram.

Ian should rapidly weaken tonight into a tropical storm over
central NC and then a depression as it reaches the mountains
Rain will end into tonight across the eastern Carolinas as it
spreads farther inland. Dry air will wrap around the storm in SW
to southerly winds bringing drying to the coast overnight,
along with weakening winds.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
Come Saturday Ian is forecasted to be out of our area and to the
northwest. Dry air wrapping around the system will start to clear
out clouds, lowering POPs with some lingering light showers
expected. Wind speeds should continue to fall as the system weakens
and its influence diminishes. A low pressure system should approach
on Saturday from our west with a cold front out ahead of it, passing
late Sunday into Monday. Weekend highs will be in the 70s with lows
in the mid to upper 50s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Highs will take a hit early next week behind the front, with inland
areas in the mid 60s and the coast getting up to 70. Monday night
lows may be in the lower to mid 50s. High pressure will build in as
dry weather settles in once more and skies clear. Temps should
slowly recover into the latter half of the week ahead of another
possible frontal passage.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Ian will continue to move up from the south, remaining a
hurricane as it makes landfall later today along the SC coast.
Periods of rain and gusty winds will continue through today with
increasing NE to E winds up to tropical storm and possibly
hurricane strength across coastal terminals, especially MYR and
CRE. IFR ceilings and vsbys in periods of moderate to heavy
rain can be expected through today. Rain will be tapering off
into tonight with improving aviation conditions.

Extended Outlook...Improvement to VFR expected by Saturday
morning with little to no restrictions through Tuesday.

&&

.MARINE...
Through tonight...TC Ian will continue to track up through the
Atlantic waters making landfall as a hurricane later today over
the SC coast. Gusty N-NE winds will shift around becoming more
onshore this afternoon with tropical storm force winds to
hurricane force gusts over the waters. The strongest winds will
be over the SC waters closer to the center of the hurricane.
This will maintain a dangerous marine environment through this
evening before rapidly improving into Saturday in a diminishing
S to SW flow as the storm moves NW toward the mountains. Seas
will be building up to 13 to 17 ft.

Saturday through Tuesday...As the influence from Ian wanes,
southwesterly winds 15-20 kts should continue to decrease
throughout the day paired with 6 ft seas dropping to 3-4 ft,
with overall conditions becoming sub-SCA by Saturday evening.
Sunday will see relatively calmer westerly winds at 5-10 kts
with seas 2-4 ft, but this will be shortlived as the gradient
ahead of an approaching front tightens. Through the end of the
period, seas will be 3-5 ft with winds northerly 15-20 kts.
Tuesday we could start nearing SCA criteria.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Tropical Storm Warning for SCZ017-023-024-032-033-054-056.
     Hurricane Warning for SCZ039-054>056-058-059.
     Flood Watch through late tonight for SCZ017-023-024-032-033-
     039-054>056-058-059.
     High Surf Advisory until 7 PM EDT Saturday for SCZ054-056.
     High Rip Current Risk through this evening for SCZ054-056.
     Storm Surge Warning for SCZ054-056.
NC...Hurricane Watch for NCZ106-108.
     Tropical Storm Warning for NCZ087-096-099-105>109.
     Hurricane Warning for NCZ110.
     Flood Watch through late tonight for NCZ087-096-099-105>110.
     High Surf Advisory until 7 PM EDT Saturday for NCZ106-108-110.
     High Rip Current Risk through this evening for NCZ106-108-110.
     Storm Surge Watch for NCZ106>108.
     Storm Surge Warning for NCZ110.
MARINE...Hurricane Watch for AMZ250.
     Tropical Storm Warning for AMZ250.
     Hurricane Warning for AMZ252-254-256.
&&

SYNOPSIS...ILM
NEAR TERM...RGZ
SHORT TERM...LEW
LONG TERM...LEW
AVIATION...RGZ
MARINE...RGZ/LEW
Hazardous weather outlook, Sep 30, 5:10 AM EST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
610 AM EDT Fri Sep 30 2022

NCZ107-011015-
Inland New Hanover-
610 AM EDT Fri Sep 30 2022

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TROPICAL STORM WARNING IN EFFECT...
...STORM SURGE WATCH IN EFFECT...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Storm Surge Watch.
   Tropical Storm Warning.

Isolated tornadoes are possible as Ian tracks northward making
landfall over South Carolina later today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Surge Watch.
   Tropical Storm Warning.

High tides should produce coastal flooding along the lower Cape Fear
River from Wilmington southward through late week as Ian tracks up
from Florida.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-011015-
Coastal Brunswick-
610 AM EDT Fri Sep 30 2022

...HIGH SURF ADVISORY IN EFFECT UNTIL 7 PM EDT SATURDAY...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...HURRICANE WARNING IN EFFECT...
...STORM SURGE WARNING IN EFFECT...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Surf Advisory.
   Hurricane Warning.
   Storm Surge Warning.
   High Rip Current Risk.

Isolated tornadoes are possible as Ian tracks northward making
landfall over South Carolina later today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Hurricane Warning.
   Storm Surge Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-011015-
Coastal Pender-Coastal New Hanover-
610 AM EDT Fri Sep 30 2022

...HIGH SURF ADVISORY IN EFFECT UNTIL 7 PM EDT SATURDAY...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TROPICAL STORM WARNING IN EFFECT...
...HURRICANE WATCH IN EFFECT...
...STORM SURGE WATCH IN EFFECT...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Surf Advisory.
   Hurricane Watch.
   Storm Surge Watch.
   Tropical Storm Warning.
   High Rip Current Risk.

Isolated tornadoes are possible as Ian tracks northward making
landfall over South Carolina later today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Hurricane Watch.
   Storm Surge Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-056-011015-
Coastal Horry-Coastal Georgetown-
610 AM EDT Fri Sep 30 2022

...HIGH SURF ADVISORY IN EFFECT UNTIL 7 PM EDT SATURDAY...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...HURRICANE WARNING IN EFFECT...
...STORM SURGE WARNING IN EFFECT...
...TROPICAL STORM WARNING IN EFFECT...
...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Surf Advisory.
   Hurricane Warning.
   Storm Surge Warning.
   Tropical Storm Warning.
   High Rip Current Risk.

Isolated tornadoes are possible as Ian tracks northward making
landfall over South Carolina later today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.
   Hurricane Warning.
   Storm Surge Warning.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-011015-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
610 AM EDT Fri Sep 30 2022

...TROPICAL STORM WARNING IN EFFECT...
...HURRICANE WATCH IN EFFECT...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Hurricane Watch.
   Tropical Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Hurricane Watch.
   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ252-254-256-011015-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
610 AM EDT Fri Sep 30 2022

...HURRICANE WARNING IN EFFECT...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Hurricane Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Hurricane Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-109-SCZ017-023-024-032-033-011015-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-
610 AM EDT Fri Sep 30 2022

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...TROPICAL STORM WARNING IN EFFECT...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Tropical Storm Warning.

Isolated tornadoes are possible as Ian tracks northward making
landfall over South Carolina later today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tropical Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ039-055-058-059-011015-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
610 AM EDT Fri Sep 30 2022

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...HURRICANE WARNING IN EFFECT...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Hurricane Warning.

Isolated tornadoes are possible as Ian tracks northward making
landfall over South Carolina later today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Hurricane Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Wilmington radar (KLTX), 95 km away, was scanning. The volume nearest the first event began at 16:24 UTC.

Open the radar archive at this moment

Event by event

9 tropical storm, 3 storm surge/tide, 1 tornado. Local standard time, as filed.

Tropical Storm, Robeson

When
September 30, 6:00 AM EST to 6:00 PM EST
Where
Robeson forecast zone
Reported by
Emergency Manager
Coordinates
34.640, -79.103 (the zone’s center; the record gives no point)

Tropical storm force wind gusts of 45 to 55 mph associated with Hurricane Ian resulted in numerous downed trees and powerlines across the county. There were a few thousand without power in several communities in the area. Rainfall amounts averaged 2 to 4 inches.

Tropical Storm, Columbus

When
September 30, 6:00 AM EST to 6:00 PM EST
Where
Columbus forecast zone
Reported by
Emergency Manager
Coordinates
34.265, -78.655 (the zone’s center; the record gives no point)

Tropical storm force wind gusts of 40 to 50 mph associated with Hurricane Ian resulted in numerous downed trees and powerlines across the county. Two homes were damaged by downed trees There were scattered power outages across the coutny. Rainfall amounts averaged 2 to 3.5 inches.

Tropical Storm, Bladen

When
September 30, 6:00 AM EST to 6:00 PM EST
Where
Bladen forecast zone
Reported by
Emergency Manager
Coordinates
34.614, -78.563 (the zone’s center; the record gives no point)

Tropical storm force wind gusts of 40 to 50 mph associated with Hurricane Ian resulted in some downed trees and powerlines across the county. Rainfall amounts averaged 2.5 to 4 inches.

Tropical Storm, Inland Pender

When
September 30, 6:00 AM EST to 6:00 PM EST
Where
Inland Pender forecast zone
Reported by
Emergency Manager
Coordinates
34.515, -77.889 (the zone’s center; the record gives no point)

Tropical storm force wind gusts of 40 to 50 mph associated with Hurricane Ian resulted in some downed trees and isolated downed power lines. Rainfall amounts averaged 1 to 3 inches.

Tropical Storm, Coastal Pender

When
September 30, 6:00 AM EST to 6:00 PM EST
Where
Coastal Pender forecast zone
Reported by
Emergency Manager
Coordinates
34.515, -77.889 (the zone’s center; the record gives no point)

Tropical storm force wind gusts of 40 to 50 mph associated with Hurricane Ian resulted in some downed trees and isolated downed power lines. Rainfall amounts averaged 2 to 3 inches.

Tropical Storm, Inland New Hanover

When
September 30, 6:00 AM EST to 6:00 PM EST
Where
Inland New Hanover forecast zone
Reported by
Emergency Manager
Coordinates
34.181, -77.866 (the zone’s center; the record gives no point)

Tropical storm force wind gusts of 40 to 50 mph associated with Hurricane Ian resulted in some downed trees and isolated downed power lines. Rainfall amounts averaged 3 to 4 inches.

Tropical Storm, Coastal New Hanover

When
September 30, 6:00 AM EST to 6:00 PM EST
Where
Coastal New Hanover forecast zone
Reported by
Emergency Manager
Coordinates
34.181, -77.866 (the zone’s center; the record gives no point)

Tropical storm force wind gusts of 40 to 60 mph associated with Hurricane Ian resulted in some downed trees and isolated downed power lines. Rainfall amounts averaged 3 to 4 inches.

Tropical Storm, Inland Brunswick

When
September 30, 6:00 AM EST to 6:00 PM EST
Where
Inland Brunswick forecast zone
Reported by
Emergency Manager
Coordinates
34.039, -78.227 (the zone’s center; the record gives no point)

Tropical storm force wind gusts of 40 to 50 mph associated with Hurricane Ian resulted in some downed trees and isolated downed power lines. Rainfall amounts averaged 2 to 4 inches.

Tropical Storm, Coastal Brunswick

When
September 30, 6:00 AM EST to 6:00 PM EST
Where
Coastal Brunswick forecast zone
Reported by
Emergency Manager
Coordinates
34.039, -78.227 (the zone’s center; the record gives no point)

Tropical storm force wind gusts of 50 to 70 mph associated with Hurricane Ian resulted in some downed trees and downed power lines. Rainfall amounts averaged 2 to 4 inches.

Storm Surge/Tide, Coastal Pender

When
September 30, 11:00 AM EST to 5:00 PM EST
Where
Coastal Pender forecast zone
Reported by
Emergency Manager
Coordinates
34.515, -77.889 (the zone’s center; the record gives no point)

Ocean over-wash occurred at 6 locations in Surf City affecting several homes, while the sound-side flooding was more pronounced with dozens of properties affected. The town's Emergency Manager reported significant beach erosion with 1 to 3 feet escarpments that were as high as 5 feet in a few locations.

Storm Surge/Tide, Coastal New Hanover

When
September 30, 11:00 AM EST to 5:00 PM EST
Where
Coastal New Hanover forecast zone
Reported by
Emergency Manager
Coordinates
34.181, -77.866 (the zone’s center; the record gives no point)

Storm surge flooding closed roads in Wrightsville Beach and Carolina Beach along with some roads east of Greenville Loop Rd. impassable during the peak of the event. A separate area of storm surge developed along the Cape Fear River with 2 feet of water covering Water St. in downtown Wilmington in front of the courthouse. Flooding also developed on portions of South Front St. near the State Port facility.

Storm Surge/Tide, Coastal Brunswick

When
September 30, 11:00 AM EST to 5:00 PM EST
Where
Coastal Brunswick forecast zone
Reported by
NWS Storm Survey
Coordinates
34.039, -78.227 (the zone’s center; the record gives no point)

Storm surge flooding was most pronounced along the western coastal areas of the county. Sunset Blvd., the only access to Sunset Beach across the marsh, was closed due to flooding during the peak of the event. Significant beach erosion occurred in Sunset Beach as well. An NWS Storm Survey found several garage doors pushed in from the surge, as well as damage to a number of private docks on the sound side of the island. Water also rose onto streets in Ocean Isle Beach with 1 to 2 feet of inundation entering garages and first floors of some beach front homes. Oak Island was mainly affected by minor coastal flooding with water entering dune access points a a couple locations.

Tornado, Brunswick

When
September 30, 11:25 AM EST to 11:28 AM EST
Where
Brunswick County, 1.16 mi WSW of Holden Beach to 1.16 mi S of Secession
Rating
EF0
Path length
0.74 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
33.913, -78.288

The tornado developed in the vicinity of Ocean |Blvd W just east of Highpoint St. It primarily impacted a small |community situated along canals just north of Ocean Blvd W |between Highpoint St and Greensboro St where it was observed by |several residents. The tornado caused minor siding and roof damage |in this area. It also lifted a large porch off its foundation on |one home. Overall there were approximately a dozen homes impacted. |The tornado likely dissipated across a marshy area just west of |Greensboro St.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2022Every state in 2022This day in weather historyThe tornado archive for North Carolina, 2022Warnings in North Carolina, September 2022The 2022 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056992, 1056993, 1056994, 1056995, 1056996, 1056997, 1056998, 1056999, 1057000, 1056479, 1056480, 1056481, 1057084.